Alert archive / Nebraska / Winter Storm Warnings in 2020
Winter Storm Warning 2, NWS Hastings, NE
NWS Hastings, NE issued this winter storm warning at Dec 29, 2020, 7:47 AM CST for 8 counties in Nebraska. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 29, 2020, 7:47 AM CST (13:47 UTC)
- Expired
- Dec 29, 2020, 1:01 PM CST
- In force
- 5 hr
- Issued by
- NWS Hastings, NE
Counties Greeley County, NE, Hall County, NE, Hamilton County, NE, Howard County, NE, Merrick County, NE, Nance County, NE, Polk County, NE, York County, NE
The radar
The Grand Island radar (KUEX), 96 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 29, 8:30 AM CST | SNOW 5.6 | Saint Paul, NE | SNOWFALL AS OF 830AM. |
| Dec 29, 12:00 PM CST | SNOW 4 | 4 Ne Grand Island, NE | OFFICIAL STORM TOTAL SNOWFALL FOR GRAND ISLAND. |
| Dec 29, 12:00 PM CST | SNOW 4 | 4 Ne Grand Island, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 1.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
464 WWUS43 KGID 291347 WSWGID URGENT - WINTER WEATHER MESSAGE National Weather Service Hastings NE 747 AM CST Tue Dec 29 2020 NEZ040-041-047>049-062>064-292200- /O.UPG.KGID.WW.Y.0022.000000T0000Z-201230T0600Z/ /O.NEW.KGID.WS.W.0002.201229T1347Z-201230T0600Z/ Greeley-Nance-Howard-Merrick-Polk-Hall-Hamilton-York- Including the cities of Greeley, Spalding, Scotia, Wolbach, Fullerton, Genoa, St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, Grand Island, Aurora, and York 747 AM CST Tue Dec 29 2020 ...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Heavy snow and a wintry mix of snow, sleet, and freezing drizzle. Additional snow accumulations of one to three inches and ice accumulations of around one tenth of an inch. Storm total snow accumulations 5 to 7 inches. * WHERE...Portions of central, east central and south central Nebraska. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...A glaze of ice may occur on top of the snow this late this morning and this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ005>007-017>019-NEZ039-046-060-061-072>077-082>087-292200- /O.CON.KGID.WW.Y.0022.000000T0000Z-201230T0600Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Sherman- Dawson-Buffalo-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas- Harlan-Franklin-Webster-Nuckolls-Thayer- Including the cities of Phillipsburg, Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville, Stockton, Osborne, Downs, Beloit, Ord, Loup City, Sherman Reservoir, Litchfield, Lexington, Cozad, Willow Island, Gothenburg, Kearney, Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 747 AM CST Tue Dec 29 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Mix of snow, sleet, and freezing rain. Additional snow accumulations of one to three inches and ice accumulations of up to one tenth of an inch. * WHERE...Portions of north central Kansas and central and south central Nebraska. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...The heaviest ice accumulations are expected southeast of a line from Phillipsburg, Kansas to Geneva, Nebraska. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
1 follow-up statement
767 WWUS43 KGID 291901 WSWGID URGENT - WINTER WEATHER MESSAGE National Weather Service Hastings NE 101 PM CST Tue Dec 29 2020 ...Accumulating Snowfall Ending, But Freezing Drizzle Continues... NEZ040-041-047>049-062>064-300315- /O.CAN.KGID.WS.W.0002.000000T0000Z-201230T0600Z/ /O.EXA.KGID.WW.Y.0022.000000T0000Z-201230T0600Z/ Greeley-Nance-Howard-Merrick-Polk-Hall-Hamilton-York- Including the cities of Greeley, Spalding, Scotia, Wolbach, Fullerton, Genoa, St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, Grand Island, Aurora, and York 101 PM CST Tue Dec 29 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Freezing drizzle. A light glaze of ice is expected this afternoon and early evening. * WHERE...Portions of central, east central and south central Nebraska. * WHEN...Until midnight CST tonight. * IMPACTS...Very slippery sidewalks, roads and bridges are possible. The hazardous conditions could impact the evening commute. * ADDITIONAL DETAILS...Accumulating snowfall has ended. Off and on freezing drizzle is expected through the afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ005>007-017>019-NEZ039-046-060-061-072>077-082>087-300315- /O.CON.KGID.WW.Y.0022.000000T0000Z-201230T0600Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Sherman- Dawson-Buffalo-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas- Harlan-Franklin-Webster-Nuckolls-Thayer- Including the cities of Phillipsburg, Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville, Stockton, Osborne, Downs, Beloit, Ord, Loup City, Sherman Reservoir, Litchfield, Lexington, Cozad, Willow Island, Gothenburg, Kearney, Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 101 PM CST Tue Dec 29 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Freezing drizzle. A light glaze of ice is expected this afternoon and early evening. * WHERE...Portions of north central Kansas and central and south central Nebraska. * WHEN...Until midnight CST tonight. * IMPACTS...Very slippery sidewalks, roads and bridges are possible. The hazardous conditions could impact the evening commute. * ADDITIONAL DETAILS...Accumulating snowfall has ended. Off and on freezing drizzle is expected through the afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this winter storm warning went out at Dec 29, 5:40 AM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Dec 29, 5:40 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
540 AM CST Tue Dec 29 2020
.DISCUSSION...(Today through Monday)
Issued at 308 AM CST Tue Dec 29 2020
The initial band of snow has moved to the northeast part of the
forecast area this morning. Behind the first band there has been
additional development. So far, this seems to be mostly snow for the
Nebraska portion of the area and maybe some mixed precipitation in
north central Kansas.
The forecast for today continues to be a challenge. Models continue
to indicate that the warm temperatures move in aloft. The snow is
expected to mix with and change to freezing rain for much of the
area. There are a few exceptions to this. North central Kansas and
far southern part of Nebraska could have some sleet mixed in as well
as the temperatures warm aloft this morning, but the surface
temperature is still cooler. By afternoon, much of the area will
have changed over to freezing rain. The far southeast part of the
area will still have some sleet, but temperatures start to warm up
and later in the afternoon the southern part of the area will be
warm enough that precipitation will be rain.
The next challenge is when the precipitation will be coming to an
end. The NAM and HRRR are much faster moving out the precipitation
than the rest of the models. Have moved up the end time of the
precipitation just a little bit. The precipitation will end from
west to east mainly during the evening. Will be leaving the advisory
as is for now, but it will likely need to be cancelled.
The weather pattern will remain active through the rest of the
period. There is mainly zonal flow with several mainly weak upper
level waves that move through the area. Wednesday and Thursday will
remain on the cold side. Skies will clear out, but the sunshine will
not warm things up very much.
Thursday night into Friday there is an upper level low that moves
through the southern plains. It is a little further to the north
tonight and so there is some light snow in the southeast part of the
forecast area.
The weekend into Monday will have a ridge build to the west and move
across the area. Temperatures are expected to warm up.
&&
.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Wednesday)
Issued at 525 AM CST Tue Dec 29 2020
Snow should mix with then change to freezing rain during the
morning. Freezing rain should come to an end late this afternoon
or evening. Ceilings should remain low today and slowly improve
through the evening.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until midnight CST tonight for
NEZ039>041-046>049-060>064-072>077-082>087.
KS...Winter Weather Advisory until midnight CST tonight for
KSZ005>007-017>019.
&&
DISCUSSION...JCB
AVIATION...JCBHazardous weather outlook, Dec 29, 4:55 AM CST, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 455 AM CST Tue Dec 29 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 455 AM CST Tue Dec 29 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. A Winter Weather Advisory is in effect through this evening. Please see the Winter Weather Advisory message for further information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Dec 29, 7:12 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
712 AM CST TUE DEC 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 AM SNOW 2 E GRAND ISLAND 40.92N 98.33W
12/29/2020 M3.0 INCH HALL NE PUBLIC
&&Local storm report, Dec 29, 7:14 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
714 AM CST TUE DEC 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 ESE DONIPHAN 40.77N 98.36W
12/29/2020 E3.0 INCH HALL NE NWS EMPLOYEE
&&
THIESLocal storm report, Dec 29, 7:19 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
719 AM CST TUE DEC 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM SNOW 1 NW HASTINGS 40.60N 98.40W
12/29/2020 M3.1 INCH ADAMS NE NWS EMPLOYEE
&&
THIESLocal storm report, Dec 29, 7:23 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
723 AM CST TUE DEC 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 5 WSW AGRA 39.74N 99.22W
12/29/2020 M1.0 INCH PHILLIPS KS COCORAHS
COCORAHS STATION KS-PL-6 PHILLIPSBURG 5.7 E.
0700 AM SNOW 1 ESE HASTINGS 40.58N 98.37W
12/29/2020 M1.5 INCH ADAMS NE COCORAHS
COCORAHS STATION ADAM056 HASTINGS 1.0 ESE.
0700 AM SNOW 1 SSE WILSONVILLE 40.10N 100.10W
12/29/2020 M2.0 INCH FURNAS NE CO-OP OBSERVER
CO-OP OBSERVER STATION WLSN1 WILSONVILLE.
&&Local storm report, Dec 29, 7:37 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
737 AM CST TUE DEC 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW OSCEOLA 41.18N 97.55W
12/29/2020 M4.3 INCH POLK NE CO-OP OBSERVER
SNOWFALL TOTAL AS OF 7AM.
&&Local storm report, Dec 29, 7:38 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
738 AM CST TUE DEC 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 N YORK 40.92N 97.60W
12/29/2020 M3.9 INCH YORK NE CO-OP OBSERVER
SNOWFALL AS OF 7AM.
&&Nearby
Winter Storm Warnings in Nebraska, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.